Details of Publication 398 for Project A189:

Berecki J, Spallek M, Hockey R & Dobson A. Height loss in elderly women is preceded by osteoporosis and is associated with digestive problems and urinary incontinence Osteoporosis International, 2010; 21(3): 479-485

Summary: This study explores risk factors for height loss and consequences in terms of health and wellbeing, in older women. Osteoporosis, low body-mass index, being born in Europe and using medications for both sleep and anxiety were risk factors for height loss. Height loss was associated with digestive problems; excessive height loss was also associated with urinary stress-incontinence and a decline in self-rated health.Introduction Height loss is associated with osteoporosis, but little is known about its consequences. We aimed to examine the risk factors for height loss and the symptoms associated with height loss. Methods Elderly participants of the Australian Longitudinal Study on Women's Health (aged 70–75 in 1996) who provided data on height at any two consecutive surveys (held in 1996, 1999, 2002, and 2005) were included (N=9,852). A regression model was fitted with height loss as the outcome and sociodemographics, osteoporosis, and other risk factors as explanatory variables. Symptoms related to postural changes or raised intra-abdominal pressure wereanalyzed using height loss as an explanatory variable.Results Over 9 years, average height loss per year was -0.12% (95% confidence intervals [95% CI]=-0.13 to -0.12) of height at baseline. Height loss was greater amongthose with osteoporosis and low body mass index and those taking medications for sleep and anxiety. After adjusting for confounders, symptoms associated with height loss of =2% were heartburn/indigestion (odds ratio [OR]=1.19, 95% CI=1.01 to 1.40), constipation (OR=1.18, 95% CI=1.01 to 1.37), and urinary stress incontinence (OR=1.20, 95% CI=1.02 to 1.41).Conclusion: These findings highlight the importance of monitoring height among the elderly in general practice and targeting associated symptoms.

Return